Nebraska, 2009Blizzard in Nebraska, March 26, 2009
March 26, 2009 · NWS CYS · 1 event in 1 county or zone
A strong low pressure system over eastern Colorado produced blizzard conditions over parts of Kimball county. Interstate 80 was closed for a time due to many accidents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system over eastern Colorado produced blizzard conditions over parts of Kimball county. Interstate 80 was closed for a time due to many accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 26, 1:32 AM MST, 9 hours 28 minutes earlier.
Area forecast discussion, Mar 26, 1:32 AM MST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
232 AM MDT THU MAR 26 2009
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
RADAR AND SATELLITE SHOWING AN EXPANDING AREA OF CLOUDS ACROSS THE CWA
WITH INCREASING SNOW WEST OF THE LARAMIE RANGE. EXPECT THIS TREND
TO CONTINUE THIS MORNING AS UPPER TROF/LOW DROPS SSE ACROSS WRN WY
THIS MORNING TO THE 4 CORNERS REGION BY THIS EVENING. SFC COLD
FRONT NOW EXTENDING FROM CENTRAL WY INTO THE SRN NEBRASKA PANHANDLE
WILL CONTINUE TO DROP SOUTHWARD AND CLEAR THE CWA BY MID-MORNING.
DECENT PRESSURE RISES BEHIND FRONT WILL ALLOW FOR INCREASING NNE
UPSLOPE FLOW WHICH WILL AID IN SNOW PRODUCTION ESPECIALLY CLOSER TO
THE MTNS THIS MORNING AND AFTERNOON WITH AREAS OF BLOWING SNOW
LIKELY DUE TO GUSTY WINDS. TEMPERATURES WILL BE STEADY OR SLOWLY
DROP DURING THE DAY AS COLDER AIR FLOWS INTO THE REGION. EXPECT
SNOW TO TAPER OFF OVER THE NRN CWA BY EARLY THIS AFTERNOON WITH THIS
TREND WORKING SOUTHWARD DURING THE AFTERNOON AND EVENING. HAVE MADE
MINOR ALTERATIONS TO HILITE TIMES TO ACCOMODATE THIS THINKING.
COLD SFC HIGH WILL SETTLE ACROSS WY TONIGHT WITH QUITE COLD
TEMPERATURES ESPECIALLY IF SKIES CLEAR. SNOW WILL END OVER MOST OF
THE CWA BY EARLY THIS EVENING THOUGH A FEW FLURRIES MIGHT HOLD ON
CLOSE TO THE COLORADO BORDER. MAINLY DRY BUT STILL COOL CONDITIONS
THEN EXPECTED FRIDAY AND FRIDAY NIGHT WITH UPPER RIDGE SHIFTING
ACROSS THE REGION.
LONG TERM...SATURDAY THROUGH WEDNESDAY...
THE CWA WILL BE BETWEEN SYSTEMS ON SATURDAY AND INTO SUNDAY MORNING
FOR DRY WEATHER AND MORE SEASONAL TEMPERATURES. THE NEXT SHORTWAVE
TROUGH IN THE PROGRESSIVE PATTERN WILL MOVE ACROSS THE REGION SUNDAY
AFTERNOON AND SUNDAY NIGHT. MODELS DIFFER WITH THE 00Z ECMWF
INITIALLY FASTER THAN THE 00Z GFS AT 00Z MONDAY WITH THE TROUGH AXIS
OVER EASTERN WYOMING. THE ECMWF THEN IS SLOWER AND DEEPER THAN THE
GFS THROUGH EARLY NEXT WEEK AS THE UPPER LOW MOVES EAST AND OVER THE
PLAINS. THE 00Z CANADIAN IS SIMILAR TO THE ECMWF IN THE MOVEMENT OF
THE FEATURE. ALL MODELS MOVE A COLD FRONT ACROSS THE CWA FROM MIDDAY
SUNDAY THROUGH SUNDAY EVENING WITH SURFACE. ALL MODELS DEVELOP
WIDESPREAD QPF OVER THE CWA BEHIND THE FRONT AND CONTINUING INTO
MONDAY MORNING. WILL INCREASE POPS OVER THE CWA DURING THAT TIME AS
MOST PLACES WILL PROBABLY SEE ANOTHER ROUND OF ACCUMULATING SNOW OF
AT LEAST AN INCH OR TWO. THE GFS THEN SEEMS TO BE AN OUTLIER THROUGH
THE MID PART OF NEXT WEEK AS IT DEVELOPS A TROUGH OVER THE ROCKIES
TUESDAY NIGHT AND WEDNESDAY AND THEN MOVES IT RAPIDLY EAST ON NEXT
THURSDAY. MEANWHILE...THE ECMWF HAS NORTHWEST FLOW ALOFT OVER THE
REGION WITH A MUCH WEAKER SHORTWAVE TROUGH MOVING WELL TO OUR NORTH
TUESDAY NIGHT AND WEDNESDAY. THE GFS MOVES ANOTHER COLD FRONT ACROSS
THE CWA TUESDAY NIGHT...WITH WIDESPREAD QPF DEVELOPING TUESDAY NIGHT
AND CONTINUING FOR WEDNESDAY. THE ECMWF HAS MUCH LESS QPF AND A
LESS SIGNIFICANT SURGE OF COLD AIR DURING THAT TIME. GFS ENSEMBLES
HAVE A FAIRLY LARGE SPREAD TOWARDS THE MID PART OF NEXT WEEK AND ITS
EMSEMBLE MEAN MORE RESEMBLES THE ECMWF. WILL CONTINUE TO FOLLOW THE
ECMWF BASED ON HPC DISCUSSIONS. THE 00Z ECMWF DIFFERS FROM ITS 12Z
RUN BY 00Z NEXT FRIDAY AS IT DEVELOPS A DEEP TROUGH ALOFT OVER THE
WESTERN PART OF THE NATION. FOR NOW WILL KEEP SOME LOW POPS OVER
THE CWA TUESDAY NIGHT THROUGH NEXT THURSDAY. THE TEMPERATURES WILL
COOL FOR MONDAY AND THEN SLOWLY RECOVER THROUGH THE MID PART OF NEXT
WEEK TO NEAR NORMAL.
&&
AVIATION...WIDESPREAD IFR/LIFR CONDITIONS EXPECTED ACROSS MOST OF WY
AND THE SW PART OF THE NEB PANHANDLE THROUGH THE DAY TODAY IN LOW
VSBYS/CIGS WITH LIGHT SNOW. SOME MVFR OVER THE NORTHERN PANHANDLE.
CONDITIONS SHOULD IMPROVE FAIRLY RAPIDLY TO VFR FROM NORTH TO SOUTH
OVERNIGHT WITH VFR EXPECTED AREAWIDE FRIDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 9 PM THURSDAY FOR WYZ063.
WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR WYZ059-WYZ064.
WINTER WEATHER ADVISORY UNTIL 6 PM THURSDAY FOR WYZ061-WYZ062-WYZ067.
WINTER WEATHER ADVISORY UNTIL 9 PM THURSDAY FOR WYZ065-WYZ066-WYZ069.
WINTER WEATHER ADVISORY FROM 9 AM TO 9 PM THURSDAY FOR WYZ070.
NE...WINTER WEATHER ADVISORY FROM 9 AM TO 9 PM THURSDAY FOR NEZ020-
NEZ054-NEZ055.
&&
EMANUEL/WEILANDHazardous weather outlook, Mar 26, 3:32 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
432 AM MDT THU MAR 26 2009
NEZ020-054-055-WYZ059-061-062-064>067-069-070-271045-
BANNER-KIMBALL-CHEYENNE-CONVERSE-SOUTHWEST CARBON-NORTH CARBON-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
432 AM MDT THU MAR 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL FALL OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE THROUGH THIS EVENING. A WINTER WEATHER ADVISORY FOR
SNOW AND BLOWING SNOW IS IN EFFECT FOR THIS AREA THROUGH 9 PM.
TOTAL SNOWFALL WILL BE BETWEEN 3 AND 6 INCHES DURING THAT TIME...
WITH 5 TO 10 INCHES OVER THE LARAMIE RANGE. ALONG WITH THE SNOW WILL BE
NORTHERLY WINDS GUSTING TO 35 MPH. THE WINDS WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW AND COLD WIND CHILLS. THE SNOW AND WINDS
WILL MAKE TRAVEL HAZARDOUS TODAY AND THIS EVENING WITH SLICK ROADS
AND REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A GOOD CHANCE OF SNOW WILL RETURN TO SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE SUNDAY AFTERNOON THROUGH MONDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019-021-WYZ060-068-271045-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-NIOBRARA-GOSHEN-
432 AM MDT THU MAR 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL FALL OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE THROUGH THIS EVENING. TOTAL SNOWFALL OVER THIS AREA
WILL BE 1 TO 2 INCHES DURING THAT TIME. ALONG WITH THE SNOW WILL
BE NORTHERLY WINDS GUSTING TO 35 MPH. THE WINDS WILL CREATE AREAS
OF BLOWING AND DRIFTING SNOW AND COLD WIND CHILLS. THE SNOW AND
WINDS WILL MAKE TRAVEL HAZARDOUS TODAY AND THIS EVENING WITH SLICK
ROADS AND REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A GOOD CHANCE OF SNOW WILL RETURN TO SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE SUNDAY AFTERNOON THROUGH MONDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ063-271045-
SNOWY RANGE-
432 AM MDT THU MAR 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL FALL OVER SOUTHEAST WYOMING THROUGH THIS EVENING. A
WINTER STORM WARNING IS IN EFFECT FOR THE SNOWY RANGE THROUGH 9
PM. TOTAL SNOWFALL WILL BE BETWEEN 6 AND 12 INCHES DURING THAT
TIME. ALONG WITH THE SNOW WILL BE NORTHERLY WINDS GUSTING TO 35
MPH. THE WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AND
COLD WIND CHILLS. THE SNOW AND WINDS WILL MAKE TRAVEL HAZARDOUS
TODAY AND THIS EVENING WITH SLICK ROADS AND REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A GOOD CHANCE OF SNOW WILL RETURN TO THE SNOWY RANGE SUNDAY
AFTERNOON THROUGH MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, Mar 26, 5:25 AM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 AM MDT THU MAR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM SNOW 15 W CHEYENNE 41.15N 105.08W
03/26/2009 M4.5 INCH LARAMIE WY TRAINED SPOTTER
WINDS STARTING TO INCREASE
&&
MWEILANDBlizzard, Kimball
- When
- March 26, 11:00 AM MST to 4:00 PM MST
- Where
- Kimball forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Strong winds combined with 2 to 4 inches of snow to produce blowing snow and very low visibilities for a time.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Mexico, March 26 to 27, 20091 death · 13 events
- Blizzard in Texas, March 26 to 28, 2009$800,000 · 19 events
- Tornadoes and Damaging Winds in Alabama, March 26, 2009$156,000 · EF1 · 14 events
- Hail and Damaging Winds in Louisiana, March 26, 2009$382,000 · 1.75 in hail · 16 events
- Blizzard in Oklahoma, March 26 to 28, 2009$450,000 · 3 events
- Tornado and Damaging Winds in Alabama, March 26, 2009$107,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, March 26, 2009$139,000 · EF0 · 17 events
- Hail and Damaging Winds in Texas, March 26, 2009$120,000 · 1.75 in hail · 10 events
- Damaging Winds in Alabama, March 26, 2009$135,000 · 60 kt wind · 2 events
- High Wind in Arizona, March 26, 2009$100,000 · 53 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, March 26, 2009$40,000 · 1.75 in hail · 14 events
- Strong Wind in Arizona, March 26, 2009$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154621.